Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 30, NWS Melbourne, FL

February 28, 1998Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 28, 1998, 1:27 PM EST for Brevard County, Florida. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 1998, 1:27 PM EST (18:27 UTC)
Expired
Feb 28, 1998, 2:15 PM EST
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 1:45 PM ESTHail 1Port Canaveral, FL
Feb 28, 2:15 PM ESTThunderstorm Wind 56Patrick Afb, FLThunderstorms produced a wind gust to 56 knots at Patrick AFB.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 11:00 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS01 KMLB 281826 RRA
SVRMLB
AMZ550-555-FLC009-281915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
127 PM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...BREVARD COUNTY
 
AT 125 PM WEATHER RADAR IN MELBOURNE INDICATED SEVERE THUNDERSTORMS
DEVELOPING OVER RT 520 WEST OF COCOA. THESE STROMS WILL MOVE EAST
INTO COCOA AND ADJACENT SECTIONS OF MERRITT ISLAND BEFORE CROSSING
CAPE CANAVERAL AND HEADING INTO THE ATLANTIC.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:20 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 28, 9:20 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
920 AM EST SAT FEB 28 1998

COLD FRONT DRIFTING SOUTHEAST INTO NORTH FLORIDA...WITH WIND SHIFT AND
EDGE OF THETA-E GRADIENT RUNNING FROM SOUTH OF JAX TO BETWEEN GNV AND
OCF OVER TO NEAR CRYSTAL RIVER. A BAND OF SHOWERS/STORMS...WHICH
INCLUDED EARLIER SEVERE STORM IN CITRUS COUNTY...CONTINUES DRIFTING
SLOWLY EAST SOUTHEAST AHEAD OF THE FRONT. MORNING SOUNDINGS CONTINUE
SHOWING HIGH RHS TO 700 MB AND DRYING ALOFT. MEAN CAPES FORECAST TO
REACH 1000-1500 J/KG SOUTH OF FRONT. THETA-E VALUES FORECAST TO CHANGE
BY ABOUT 25-28K BETWEEN SURFACE AND 500 MB...SUGGESTING CONTINUED
THREAT FOR GUSTY WINDS AND HAIL. FORECAST UPDATE WILL SLIGHTLY
INCREASE POPS FOR NORTH CENTRAL FL COUNTIES AS ACTIVITY FROM GULF
CONTINUES TO MOVE ONSHORE AND ACROSS PENINSULA. WORDING WILL BE ADDED
TO MENTION STRONG STORMS AND GUSTY WINDS AS WELL.

PETERSEN

In the hours before

Special weather statement, Feb 28, 10:40 AM EST, 2 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EST SAT FEB 28 1998

...SCATTERED THUNDERSTORMS TODAY WITH A FEW SEVERE THUNDERSTORMS
POSSIBLE...

A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH
CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL
COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED
THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND
THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONGEST STORMS
WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA BEACH.
A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN EXCESS
OF 50 MPH AND HAIL. STORMS EARLIER TODAY PRODUCED DIME SIZED HAIL IN
CITRUS AND PASCO COUNTIES IN WEST FLORIDA.

THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE
CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10
MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE
INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS
ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH.

MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS
THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT.
STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS
AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS
AND HAIL.

PETERSEN
Special weather statement, Feb 28, 10:55 AM EST, 2 hours 32 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EST SAT FEB 28 1998

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR
LAKE...VOLUSIA...SEMINOLE...ORANGE...OSCEOLA...BREVARD...INDIAN
RIVER...AND OKEECHOBEE COUNTIES...

A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH
CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL
COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED
THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND
THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONG TO SEVERE
STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA
BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN
EXCESS OF 55 MPH AND LARGE HAIL. STORMS EARLIER TODAY PRODUCED DIME
SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA.

THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE
CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10
MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE
INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS
ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH.

MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS
THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT.
STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS
AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS
AND HAIL.

PETERSEN
Special weather statement, Feb 28, 10:55 AM EST, 2 hours 32 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-281730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EST SAT FEB 28 1998

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR
LAKE...VOLUSIA...SEMINOLE...ORANGE...OSCEOLA...BREVARD...INDIAN
RIVER...AND OKEECHOBEE COUNTIES...

A COLD FRONT OVER NORTH FLORIDA WILL DRIFT SLOWLY SOUTH INTO NORTH
CENTRAL FLORIDA TONIGHT. AHEAD OF THE FRONT...DAYTIME HEATING WILL
COMBINE WITH A MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED
THUNDERSTORMS OVER EAST CENTRAL FLORIDA. THE BAND OF SHOWERS AND
THUNDERSTORMS WILL DRIFT SOUTHEAST WITH TIME. THE STRONG TO SEVERE
STORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM CLERMONT TO DAYTONA
BEACH. A DRY AIRMASS ALOFT WILL PROVIDE POTENTIAL FOR WIND GUSTS IN
EXCESS OF 55 MPH AND LARGE HAIL. STORMS EARLIER TODAY PRODUCED DIME
SIZED HAIL IN CITRUS AND PASCO COUNTIES IN WEST FLORIDA.

THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS...RESULTING IN PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS. THUNDERSTORMS WILL PRODUCE
CLOUD TO GROUND LIGHTNING STRIKES...WHICH MAY OCCUR AS MUCH AS 10
MILES AHEAD OF A STORM. IF YOU ARE PLANNING TO BE OUTDOORS...MOVE
INSIDE TO A STURDY BUILDING BEFORE A STORM IS OVERHEAD. THUNDERSTORMS
ARE EXPECTED TO MOVE QUICKLY EAST NORTHEAST NEAR 35 MPH.

MARINE OUTLOOK...SCATTERED STORMS WILL MOVE FROM THE PENINSULA ACROSS
THE INTRACOASTAL AND COASTAL WATERS THIS AFTERNOON INTO TONIGHT.
STORMS WILL PRODUCE REDUCED VISIBILITY IN HEAVY RAIN...GUSTY WINDS
AND CLOUD TO WATER LIGHTNING. STRONGER STORMS MAY PRODUCE WATERSPOUTS
AND HAIL.

PETERSEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:17 PM ESTSevere Thunderstorm WarningMLBOsceola48 min
Feb 28, 12:22 PM ESTSevere Thunderstorm WarningMLBOrange63 min
Feb 28, 2:07 PM ESTSevere Thunderstorm WarningMLBIndian River48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.